People Quit More Often if Pills Look Different

Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
Harvard Medical School

   Advertisement
Carepass Ad Carepass Ad .
Chrome 2001
Chrome 2001
.

People Quit More Often if Pills Look Different

News Review from Harvard Medical School

July 15, 2014

News Review From Harvard Medical School -- People Quit More Often if Pills Look Different

People may be more likely to stop taking generic drugs if the color or shape changes, a new study suggests. Generic medicines may change color and shape if made by different manufacturers. This is more likely to occur if pharmacies switch suppliers or people switch pharmacies. In the new study, researchers looked at health insurance records for 11,500 people. All of them had heart attacks between 2006 and 2011. Each person received a new prescription for at least one generic heart drug. The four types were beta-blockers, ACE inhibitors, angiotensin receptor blockers and statins. During the next year, 29% of those in the study had at least one pill change to a different shape or size. People were 34% more likely to stop taking a medicine if the color changed. They were 66% more likely to quit if the pill shape changed. If a pill's appearance changes, people should not just stop taking it, the study author told HealthDay News. It's better to call the doctor or pharmacist to make sure it's the same drug, he said. The journal Annals of Internal Medicine published the study. HealthDay wrote about it July 14.

 

By Lori Wiviott Tishler, M.D.
Harvard Medical School

 

What Is the Doctor's Reaction?

People are creatures of habit. When a pill I take daily changed from being a blue circle to a green oval, I asked my pharmacist if there had been a mistake. Often, when I talk to my patients about their medicines, they describe the pills by the shape and color, rather than the brand or generic name. "You know," they'll say.  "I take the little, round white one." 

This study looked at what people do when pills change color and shape. It turns out that if you change what people's pills look like, many of them stop taking the medicine.

The study was done by several researchers at my own institution. The lead author and I are part of the same large academic practice. The study patients came not from the practice but from a national insurance database.

Many previous studies have shown that people who have heart attacks stop taking their new medicines during the first year. This study asked an interesting question: Does a change in the shape or color of a generic drug increase the likelihood that people will quit taking their pills? 

The authors looked at three classes of medicine that are critical for patients after a heart attack. They found that nearly one-third of patients had a change in shape or color of at least one pill during the year after their heart attack. The likelihood of stopping a medicine was increased by one-third when a pill changed color and by two-thirds when the pill changed shape!

Brand-name pills tend to have a consistent shape and color. When pills become generic, the drug makers are not required to maintain a pill's shape or color, only its ingredients. If more than one company makes generic versions of a particular drug, they could have different shapes and colors. If your pharmacy switches to a different drug maker, your pills may look different.

Clearly, the ingredients are the most important things about any medicine. But this study shows that shape and color make a difference -- one that could affect your health. 

The results of the study have large implications for public health. If you have a heart attack, it is crucial that you take certain medicines for the long term. If you stop taking these medicines, health problems are more likely to become worse. You may even be more likely to die.

This study has some limitations. For example, the authors were not able to see how income or education affected the results. The study also wasn't designed to show if health outcomes were truly worse when people stopped taking their drugs.

This is an important study. It should help patients, doctors and policy makers to think carefully about the appearance of medicines and how it affects care.

 

What Changes Can I Make Now?

The authors make some excellent suggestions for improving policy related to pill color and shape at the level of the Food and Drug Administration. In the interim, patients, doctors and pharmacists can do much to help themselves.

First and foremost: Don't worry about taking generic medicines. They are safe, regulated and an important way to reduce health care costs. People who take generic medicines have the same health outcomes as those who take brand-name drugs. Because they save money, people also may be more likely to stick to their medicine routine.  

Yet people commonly change pharmacies, and pharmacies change suppliers. This can lead to changes in the shape or color of a pill that you take. To prevent confusion, here are some tips:

  • Know the names of your medicines. A pill's appearance may change, but the generic name will not! Ask your doctor for a list of your medicines and their doses. Carry it with you in your wallet.
  • If a pill changes shape or color and you're not sure if it is the right pill, find out. It's always OK to ask the pharmacist about any changes. Mistakes are rare, but they do happen, so it's good to be cautious.
  • Even if you use a mail order pharmacy, you should be able to call with questions. 
  • You can always ask your doctor or other provider about changes. 
  • If you plan to stop a medicine, let your doctor know. He or she can work with you to find a safe alternative that doesn't put your health at risk. 

By taking charge of your own medicines, you improve your chances of being a healthier, safer consumer of health care.

 

What Can I Expect Looking to the Future?

Studies like these provide guidance for doctors, pharmacists and policy makers to make effective changes for improved public health. I expect that this study will help increase awareness at all levels that the appearance of the pill does, in fact, affect its safety and effectiveness.

 

Last updated July 15, 2014


    Print Printer-friendly format    
   
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.